Jump to content

antibiotic+heart drug increase risk of heart attack


btdt
 Share

Recommended Posts

http://www.ctvnews.ca/health/common-antibiotic-combined-with-heart-drug-raises-risk-of-sudden-cardiac-death-study-1.2217021

 

Common antibiotic combined with heart drug raises risk of sudden cardiac death: study

image.jpg
Share:
 
28
 
 
Text:
 

The Canadian Press 
Published Monday, February 2, 2015 12:57PM EST 

TORONTO -- A new study says older patients who take a commonly prescribed antibiotic with a diuretic widely used to treat heart failure can have an elevated risk of sudden cardiac death.

The study found that combining the antibiotic trimethoprim-sulfamethoxazole and the heart drug spironolactone more than doubles the risk of sudden cardiac death compared with the antibiotic amoxicillin.

Both trimethoprim-sulfamethoxazole and spironolactone raise blood potassium. Together they can cause a dangerously high level of potassium called hyperkalemia that can cause sudden death from an irregular heart rhythm.

Researchers at the Institute for Clinical Evaluative Sciences and St. Michael's Hospital in Toronto looked at almost 12,000 patients aged 66 and older who suddenly died while taking the diuretic over a 17-year period.

They found 328 of the deaths occurred within 14 days of antibiotic exposure, and trimethoprim-sulfamethoxazole was linked to a two-fold increased risk of sudden death compared with amoxicillin.

There was also a less pronounced risk of sudden cardiac death for those taking the antibiotic ciprofloxacin, and no risk associated with norfloxacin.

"Sudden out-patient death from hyperkalemia is often misattributed to heart disease, particularly in older patients," said Tony Antoniou, a pharmacist at St. Michael's and lead author of the study published Monday in the Canadian Medical Association Journal.

"Physicians should consider using alternate antibiotics in patients with other risk factors for hyperkalemia when clinically appropriate," he said.

Read more: http://www.ctvnews.ca/health/common-antibiotic-combined-with-heart-drug-raises-risk-of-sudden-cardiac-death-study-1.2217021#ixzz3Qh4cVrB

 

I can't help but notice the recommended drugs are TWO BOTH on our don't take list... cipro and norfloxiacin... 

 

WARNING THIS WILL BE LONG
Had a car accident in 85
Codeine was the pain med when I was release from hosp continuous use till 89
Given PROZAC by a specialist to help with nerve pain in my leg 89-90 not sure which year
Was not told a thing about it being a psych med thought it was a pain killer no info about psych side effects I went nuts had hallucinations. As I had a head injury and was diagnosed with a concussion in 85 I was sent to a head injury clinic in 1990 five years after the accident. I don't think they knew I had been on prozac I did not think it a big deal and never did finish the bottle of pills. I had tests of course lots of them. Was put into a pain clinic and given amitriptyline which stopped the withdrawal but had many side effects. But I could sleep something I had not done in a very long time the pain lessened. My mother got cancer in 94 they switched my meds to Zoloft to help deal with this pressure as I was her main care giver she died in 96. I stopped zoloft in 96 had withdrawal was put on paxil went nutty quit it ct put on resperidol quit it ct had withdrawal was put on Effexor... 2years later celexa was added 20mg then increased to 40mg huge personality change went wild. Did too fast taper off Celexa 05 as I felt unwell for a long time prior... quit Effexor 150mg ct 07 found ****** 8 months into withdrawal learned some things was banned from there in 08 have kept learning since. there is really not enough room here to put my history but I have a lot of opinions about a lot of things especially any of the drugs mentioned above.
One thing I would like to add here is this tidbit ALL OPIATES INCREASE SEROTONIN it is not a huge jump to being in chronic pain to being put on an ssri/snri and opiates will affect your antidepressants and your thinking.

As I do not update much I will put my quit date Nov. 17 2007 I quit Effexor cold turkey. 

http://survivingantidepressants.org/index.php?/topic/1096-introducing-myself-btdt/

There is a crack in everything ..That's how the light gets in :)

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy